Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 124, NWS Binghamton, NY

September 29, 2011Lackawanna County, Luzerne County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 29, 2011, 1:53 AM EDT for Lackawanna County, Luzerne County, Wayne County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2011, 1:53 AM EDT (05:53 UTC)
Expired
Sep 29, 2011, 4:31 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Luzerne County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 3:00 AM EDTFLOODScranton, PAISOLATED STREET FLOODING IN THE CITY OF SCRANTON. A CAR WAS STUCK IN FLOOD WATERS AT ONE LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WGUS51 KBGM 290553
FFWBGM
PAC069-079-127-291145-
/O.NEW.KBGM.FF.W.0124.110929T0553Z-110929T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 AM EDT THU SEP 29 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  EASTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
  SOUTHWESTERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 745 AM EDT

* AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...  
  CARBONDALE...CLARKS SUMMIT...DICKSON CITY... MOUNTAIN TOP...
  MOSCOW... PITTSTON...SCRANTON AND WILKES-BARRE.

A BAND OF HEAVY RAIN SHOWERS WILL MOVE ACROSS THE AREA THROUGH 4 AM. 
RAINFALL AMOUNTS BETWEEN 2 AM AND 4 AM WILL RANGE MOSTLY FROM HALF 
AN INCH TO 1 INCH... WITH LOCALIZED HIGHER AMOUNTS. THESE RAINS WILL 
COMBINE WITH VERY WET CONDITIONS RESULTING FROM SEVERAL WEEKS OF 
HEAVY RAIN TO PRODUCE RAPID FLOODING OF STREAMS... CREEKS... AND 
POOR DRAINAGE AREAS.  

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL 
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4142 7586 4143 7583 4150 7577 4153 7580
      4163 7574 4164 7572 4164 7530 4137 7533
      4137 7535 4133 7533 4124 7535 4122 7554
      4112 7563 4113 7568 4109 7576 4105 7576
      4101 7573 4093 7595

$$

MSE
1 follow-up statement
483 
WGUS71 KBGM 290831
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT THU SEP 29 2011

PAC069-079-127-290838-
/O.CAN.KBGM.FF.W.0124.000000T0000Z-110929T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LACKAWANNA PA-LUZERNE PA-WAYNE PA-
431 AM EDT THU SEP 29 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
WAYNE...EASTERN LUZERNE AND LACKAWANNA COUNTIES...

HEAVY RAIN HAD MOVED NORTH AND EAST OF THE REGION. ISOLATED STREET 
FLOODING WAS REPORTED BY SCRANTON 911 OFFICIALS AT 3 AM...BUT NO 
OTHER FLOOD PROBLEMS WERE NOTED. SOME AREAS MAY STILL BE 
EXPERIENCING AREAS OF PONDED WATER THROUGH SUNRISE...BUT SIGNIFICANT 
FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 4142 7586 4143 7583 4150 7577 4153 7580
      4163 7574 4164 7572 4164 7530 4137 7533
      4137 7535 4133 7533 4124 7535 4122 7554
      4112 7563 4113 7568 4109 7576 4105 7576
      4101 7573 4093 7595

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 1:41 AM EDT, 12 minutes earlier.

Area forecast discussion, Sep 29, 1:41 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 AM EDT THU SEP 29 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE
SLOWLY EAST TONIGHT AND THURSDAY...AND WILL PUSH A FRONT THROUGH
THE REGION ON THURSDAY. BANDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WHICH COULD CAUSE FLASH FLOODING. THE WEATHER WILL
REMAIN UNSETTLED AND BECOME COLDER THE END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED 1015 PM...LOCAL RADARS CONTINUE TO SHOW BANDS OF SHOWERS
AND EMBEDDED THUNDERSTORMS STREAMING NORTH FROM SOUTH CENTRAL PA.
WATER VAPOR IMAGERY SHOWS ANOTHER SHORT WAVE MOVING THROUGH THE
MID ATLANTIC REGION. AS THIS FEATURE MOVES EAST OVERNIGHT THE
MORE WIDESPREAD ACTIVITY WILL MOVE FROM THE WRN/CNTRL PTN OF FA TO
THE EASTERN SECTIONS. DUE TO HIGH PWATS AND SATURATED SOILS THE
THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. THUS FAR THIS EVENING THE MOST SIGNIFICANT FLOODING
OCCURRED OVER LUZERNE, WYOMING AND SUSQUEHANNA COUNTIES.

UPDATED AT 4 PM...
BANDS OF SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH THE CWA
ATTM. BEST INSTABILITY IS IN NE PA EXTENDING INTO SOUTH CENTRAL
NY. CAPES 1 TO 2K AND NEGATIVE LIS. FOR NOW BANDS MOVING AT A GOOD
ENOUGH CLIP THAT MAX RAINFALL RATES ARE MOSTLY AROUND AN INCH.
THIS MAY SLOW DOWN SOME TONIGHT BUT THE COVERAGE IS NOT BAD FOR
NOW. FETCH IS FROM THE SOUTH WITH MORE THUNDERSTORMS DEVELOPING
OVER SE PA HEADING THIS WAY. WITH MULTIPLE WAVES OF RAIN ISOLATED
FLASH FLOODING COULD OCCUR. IN LUZERNE LACKAWANNA AND WYOMING
WHERE FLOODING OCCURRED TUE EVE MORE WIDESPREAD FLOODING IS
POSSIBLE.

LATE EVENING INTO LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL
LOSE SOME OF THE HEAVIER RAIN BUT CONTINUE INTO THURSDAY. SOME
DRYING MAY WORK INTO THE FAR WEST LATE TONIGHT IF THE OCCLUDED
FRONT MOVES EAST SOME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
UPDATED AT 4 PM...
FLOOD WATCH WILL CONTINUE WITH A NORTH TO SOUTH BAND OF RAIN
MOVING EAST WITH A FRONT AHEAD OF THE UPPER LEVEL CLOSED LOW AS IT
FILLS AND MOVES EAST PICKING UP SPEED. THIS BAND OF RAIN WILL MOVE
EAST OF THE CWA LATE IN THE DAY. THIS RAIN WILL NOT BE AS INTENSE
AS TODAY OR YESTERDAY BUT THE MOVEMENT WILL BE SLOW.

WHILE THE INITIAL UL LOW LIFTS OUT ANOTHER ONE TAKES ITS PLACE.
THIS ONE DIGS SE THROUGH THE WRN GREAT LAKES THU NGT AND FRI. THIS
CLOSES OFF AND CONTINUES TO MOVE SE INTO THE MID ATLANTIC STATES
SATURDAY. FOR US THIS WILL MEAN OCCASIONAL SHOWERS AND VERY COLD
TEMPERATURES COMPARED TO WHAT WE HAVE TODAY. HIGHS PROBABLY IN
THE U40S TO L50S SATURDAY AND SUNDAY. RAIN INTENSITY WILL BE
MOSTLY LIGHT SO FLOODING NOT EXPECTED THIS WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN A VERY GENERAL AGREEMENT WITH THE FORECAST FOR THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THEY HAVE A DEEP
TROUGH SLOWLY MOVING OFF TO THE EAST, WITH SEVERAL LOW PRESSURE
CENTERS ROTATING INTO THE TROUGH. THIS KEEPS RAIN SHOWERS A
POSSIBILITY FOR SATURDAY NIGHT AND SUNDAY, BUT ON THE LOW END OF
SLIGHT CHANCE, AT LEAST FOR NOW. THE POPS DROP AS THE TROUGH
PUSHES EASTWARD.

IT IS WHAT THE TROUGH DOES NEXT THAT THE MODELS BEGIN TO DISAGREE,
ALTHOUGH THERE IS SLIGHTLY BETTER AGREEMENT THIS AFTERNOON THAN
THIS MORNING. THE ECMWF KEEPS A VERY STRONG TROUGH WITH ITS AXIS
JUST EAST OF MAINE. IT ALSO SHOWS WHAT COULD BE THE BEGINNING OF
AN OMEGA BLOCK WITH THE RIDGE AXIS THROUGH THE MISSISSIPPI VALLEY.
THIS KEEPS THE CWA IN A NORTHERLY FLOW FOR THE END OF THE
FORECAST PACKAGE. THE GFS HAD MORE PROGRESSIVE WAVES MOVING
THROUGH, BUT IS NOW SHOWING HINTS AT A LARGE RIDGE TRYING TO BUILD
OVER THE EAST COAST. IT DOES NOT QUITE HAVE THE OMEGA BLOCK
FORMATION, BUT IT IS SHOWING THAT WAVES WILL BE BLOCKED FOR A FEW
DAYS. THUS, AFTER SUNDAY, THE REMAINDER OF THE FORECAST PACKAGE
LOOKS MUCH COOLER THAN THIS WEEK, ALTHOUGH MUCH DRIER THAN THE
LAST COUPLE OF WEEKS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM TO THE WEST, CONTINUES TO BRING MOISTURE TO
THE REGION. THIS IS ALLOWING WAVES OF RAIN SHOWERS TO MOVE
THROUGH. THIS IS ACCOMPANIED WITH LOWER CIGS, LOWER VSBYS, AND
POSSIBLY SOME THUNDERSTORMS. SO, CONDITIONS, WILL CONTINUE TO BE
MVFR DOWN TO IFR, WITH LOCALIZED LIFR THROUGH MID MORNING. CONDITIONS
WILL IMPROVE MID TO LATE TOMORROW MORNING. THERE WILL BE A SMALL
BREAK IN PRECIPITATION AND POSSIBLY SOME TEMPORARY CLEARING. THIS
WILL ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN AND ALLOW
CONVECTIVE SHOWERS TO REDEVELOP AND POSSIBLY SOME THUNDERSTORMS.

WINDS ARE LIGHT AND VARIABLE, AND WILL BE THROUGH THE MORNING
HOURS. BY LATE MORNING TO EARLY AFTERNOON THEY WILL PICK UP OUT OF
THE SOUTHWEST AT 5 TO 10 KTS.

OUTLOOK...

THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.
MON...VFR.

&&

.HYDROLOGY...
4PM UPDATE...
BANDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH AND UPSTREAM OF
AREA THIS AFTERNOON AND CONTINUING INTO TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH THURSDAY. FLASH FLOODING OCCURRED LAST
NIGHT IN THE FAR SOUTH WITH THE HEAVIEST RAIN ALONG AN AXIS FROM
HAZLETON TO BINGHAMTON. THIS AREA HAS THE BIGGEST THREAT TONIGHT.
SO FAR TODAY ONLY MINOR FLOODING IN THESE AREAS WITH THE RAIN THAT
FELL EARLIER TODAY.

IN ADDITION WITH FORECASTED 48 HOUR RAINFALL OF 1.5 TO 2
INCHES...MINOR RIVER FLOODING IS EXPECTED. MARFC HAS PUT THE NORTH
BRANCH SUSQUEHANNA AT CONKLIN VESTAL AND WAVERLY/SAYRE TO MINOR
FLOOD...STARTING LATE TONIGHT OR THURSDAY.  FLOODING AT
TUNKHANNOCK CREEK HAS DROPPED BRIEFLY BELOW FLOOD STAGE BEFORE
RISING BACK ABOVE TONIGHT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-
     047-048-072.
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...TAC
NEAR TERM...RRM/TAC
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...
Hazardous weather outlook, Sep 28, 4:02 PM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT WED SEP 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-292015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
402 PM EDT WED SEP 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 28, 9:09 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
909 PM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      SWEET VALLEY            41.28N  76.15W
09/28/2011                   LUZERNE            PA   911 CENTER

            SEVERAL ROADS FLOODED IN THE BACK MOUNTAIN AREA.

&&

MSE
Local storm report, Sep 28, 9:10 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/28/2011                   WYOMING            PA   911 CENTER

            LANDSLIDES AND ROAD WASHOUTS IN TUNKHANNOCK... FALLS...
            OSTERHOUT AND KEELERSBURG.

&&

MSE
Local storm report, Sep 28, 9:12 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      BROOKLYN                41.75N  75.81W
09/28/2011                   SUSQUEHANNA        PA   911 CENTER

            ROUTE 167 FLOODED SOUTH OF MONTROSE NEAR BROOKLYN. SOME
            FLOODING ALSO REPORTED IN DIMOCK.

&&

MSE
Local storm report, Sep 29, 1:37 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 AM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     FLASH FLOOD      VESTAL                  42.08N  76.05W
09/29/2011                   BROOME             NY   NWS EMPLOYEE

            2 FEET OF WATER ON TRACY CREEK ROAD IN VESTAL.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:46 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 28, 11:31 PM EDTRiver Flood WarningBGMSusquehanna16 hr
Sep 29, 12:16 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming4 hr
Sep 29, 1:29 AM EDTFlash Flood WarningBGMLuzerne, Susquehanna, Wyoming6 hr
Sep 29, 2:48 AM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Susquehanna, Wayne, Wyoming4 hr
Sep 29, 3:51 AM EDTRiver Flood WarningBGMBradford25 hr
Sep 29, 4:47 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Sep 29, 7:32 AM EDTFlash Flood WarningBGMSusquehanna118 min
Sep 29, 12:54 PM EDTAreal Flood AdvisoryBGMPike, Wayne6 hr
Sep 29, 1:37 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming93 min
Sep 29, 2:42 PM EDTAreal Flood AdvisoryBGMWayne109 min
Sep 29, 4:36 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming105 min

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.